Economics at your fingertips  

Exporter heterogeneity and price discrimination: A quantitative view

Jae Wook Jung, Ina Simonovska () and Ariel Weinberger ()

Journal of International Economics, 2019, vol. 116, issue C, 103-124

Abstract: We quantify a general equilibrium model of international trade and pricing-to-market that features firm-level heterogeneity and consumers with non-homothetic preferences—generalized CES (GCES). We demonstrate theoretically that, relative to existing frameworks, the GCES model exhibits features of the data that are essential to conduct quantitative analysis. The framework can reconcile the documented price dispersion across firms and markets, while maintaining consistency with cross-sectional observations on firm productivity, markups, and sales. We estimate the model's parameters to match bilateral trade flows across 66 countries as well as moments from the markup and sales distributions of Chilean firms. The model reconciles both micro and macro facts quantitatively, and yields trade elasticity estimates that are in line with the existing literature. Hence, we conclude that the GCES model constitutes a plausible and parsimonious quantitative workhorse framework that can be used to analyze gains from trade.

Keywords: Variable mark-ups; Non-homothetic preferences; Generalized CES; Heterogeneous firms; International trade; Gravity (search for similar items in EconPapers)
JEL-codes: F12 F14 F17 F61 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Exporter Heterogeneity and Price Discrimination: A Quantitative View (2017) Downloads
Working Paper: Exporter Heterogeneity and Price Discrimination: A Quantitative View (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2018.09.011

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-07-21
Handle: RePEc:eee:inecon:v:116:y:2019:i:c:p:103-124